I am 60 years old. When I was 17 I sprained my left ankle. At the hospital they gave me an x-ray and wrapped the ankle in an elastic bandage. After a day off work and about another week the ankle was fine. About 10 years later I sprained the same ankle while wearing elastic sided boots. It swelled immediately and was very painful. As I was about 100 miles from home it was some hours before I could get it seen to. To remove the boot I had to cut it apart. At the medical centre the next day it was x-rayed, found not to be broken as before and I was given some pills for the pain. Again it cleared up after several days. Over the next 20 years I suffered several sprains to the same ankle. Each time it was sprained I heard a distinct "pop" and medical attention was directed always to the symptoms: pain and swelling.
By the time I was in my mid 40's I began to experience chronic pain in the same ankle. Every time I sought medical help attention was only directed to the symptoms. One doctor injected cortisone, which relieved the pain for several months. Another doctor performed arthroscopic debridement of the joint which gave nearly 12 months relief. However, over the years it has deteriorated to the extent that the orthopaedic surgeons are talking about joint fusion. The surgeon I saw yesterday ruled out the possibility of replacement therapy (arthroplasty) as the joint was too far gone.
I am using orthotics provided by the podiatrist and these make walking bearable.
My beef is this: the podiatrist told my the lateral ligaments are gone. Evidently this has been the cause of the problem all along resulting from repeated sprains. As it is now the joint is most unstable and it is very painful to walk on uneven ground. Surely if this problem had been diagnosed 15 years ago there may have been some chance of a remedy.
What do people think?
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?